How Heroin Changes Family Dynamics

familyRarely do people expect to experience the heartache that hits when a family member goes through heroin addiction. The changes can be overwhelming, engulfing the family like a tsunami and leaving chaos and confusion in their wake. The best lifeline is understanding, as a family with information can be prepared and make the best choices in dealing with their loved ones. Here are a few ways that heroin changes family dynamics and what you can do about it.

Setbacks Are Not Uncommon

Your loved one may assure you that he is sober for life—and it is likely that he believes it himself—but the fight against heroin addiction is never over. When one of the most addictive substances known to man has had its grip on someone, it is not always as easy as simply deciding to quit. It takes detox, lifestyle changes, and a great deal of support and understanding to truly break free from the chains of heroin.

Prepare yourself for relapse and you may not feel as frustrated if it occurs. Continue to offer your support and encouragement, and do not give up on your loved one.

The Family That Fights Together

The best way to conquer heroin addiction is with a great deal of love and support and a team that’s on your side. Everyone in the family should decide to be the support system that is needed by the recovering heroin addict. For example, he may need transportation to and from treatment appointments. He may want company at these meetings. He may need to have someone he can call at any time of the day or night to talk his way through a rough time. Who better to do that than family?

Address Family Issues

Having a recovering heroin addict in the family should force the family to examine the scene at home and determine whether or not this may be a factor in his drug use or relapse. People often take drugs to escape an undesirable situation. If such situations are occurring at home, now is the time to change that.

A Changing Social Scene

You may have noticed your loved one spending time with an unusual crowd during his heroin days. This may continue even as he is in recovery. Rather than fight with him about his social activities or forbid him from spending time with others who support drug addiction, reason with him and bring him to an understanding of his social scene and how it affects his drug use. Encourage him to broaden his circle of friends and participate in positive activities in the community.

Be Prepared for Overdose

Every family member should be aware of the possibility of relapse and with it, overdose. As an addict withdraws from heroin, his tolerance is reduced. This means that his typical dose when he was using may be fatal when he has been sober for a while. Be alert to the following signs of heroin overdoses

  • Shallow breathing
  • Weak pulse
  • Drowsiness
  • Low blood pressure
  • Small pupils (like a pinpoint)
  • Blue-tinged skin, fingernails and/or lips
  • Tongue discoloration
  • Cold or clammy skin
  • Dry mouth
  • Constipation
  • Seizures
  • Stomach spasms
  • Muscle spasms or rigid muscles
  • Coma
  • Disorientation

If you suspect that your loved one is overdosing on heroin, you must seek medical attention immediately. It may also be wise to have Naloxone, an opioid antagonist, on hand just in case. Do not allow your loved one to go to sleep or take a shower—he could go into shock.

Comments are closed.